PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Full divergence and maximal functions with cancellation

Volume 152 / 2018

Andrew Parrish, Joseph Rosenblatt Colloquium Mathematicum 152 (2018), 97-121 MSC: Primary 42B25; Secondary 37A45. DOI: 10.4064/cm7230-8-2017 Published online: 5 February 2018


We consider the maximal functions $f^*_\mathcal {I}= \sup_n T_n|f|$ and $f^*_\mathcal {O}=\sup_n|T_nf|$ for a variety of sequences $(T_n)$ of positive $L_1$-$L_\infty $ contractions. There are well-known cases where we have functions $f \in L_1(X)$ such that $\| f^*_\mathcal {O}\| _1 \lt \infty $, but $\| f^*_\mathcal {I}\| _1 = \infty $. We seek to describe as wide a class of examples as possible where this phenomenon occurs. We also consider this more generally for $L_p$-norms. As part of this project, it is important that in some non-trivial cases for all $f \in L_p(X) \setminus L_\infty (X)$, we have $\| f^*_\mathcal {O}\| _p = \infty $. Indeed, actually for all $f \in L_p(X) \setminus L_\infty (X)$ we have $f^*_\mathcal {O}=\infty $ a.e. We call this phenomenon full divergence. Understanding when full divergence occurs is an additional focus in this article.


  • Andrew ParrishMathematics & Computer Science
    Eastern Illinois University
    Charleston, IL 61920-3099, U.S.A.
  • Joseph RosenblattDepartment of Mathematical Sciences
    Indiana University – Purdue University Indianapolis
    Indianapolis, IN 462902, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image